Tornadoes · United States · Illinois · 2008
EF0 tornado, Taylorville, Illinois, May 30, 2008
This EF0 tornado ran 0.0 miles across Christian County on May 30, 2008, touching down at 8:20 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 30, 2008
- Touchdown
- 8:20 PM CDT (01:20 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Christian County
- Touchdown point
- 39.535, -89.300
- Lift-off point
- 39.535, -89.300
- Record number
- 0805301920-01
What the Weather Service recorded
Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes. The heavy rains produced by many of the storms produced flooding in some areas.
A tornado briefly touched down in a field. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS ILX issued a tornado warning for this county at 00:52 UTC, 28 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 18:59 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:59 UTC | 03:00 UTC | Tornado Watch | ILX |
| 23:32 UTC | 00:15 UTC | Tornado Warning | ILX |
| 00:30 UTC | 01:15 UTC | Tornado Warning | ILX |
| 00:52 UTC | 01:30 UTC | Tornado Warning | ILX |
| 01:13 UTC | 01:39 UTC | Tornado Warning | ILX |
| 01:19 UTC | 03:15 UTC | Flash Flood Warning | ILX |
| 01:48 UTC | 02:30 UTC | Severe Thunderstorm Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 30, 6:45 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 645 PM CDT FRI MAY 30 2008 .DISCUSSION... ISSUED 157 PM CDT FRI MAY 30 2008 SEVERE WEATHER DEVELOPING OVER CENTRAL ILLINOIS THIS AFTERNOON ALONG OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHTS CONVECTION. HOW LONG THIS LASTS IS THE FIRST ISSUE FOR THE FORECAST...NEXT WILL BE A SHORTWAVE MOVING OUT OF THE WEST MONDAY NIGHT ALONG QUASI ZONAL FLOW THAT SETS UP ACROSS THE MIDSECTION OF THE CONUS THROUGH THE FIRST HALF OF NEXT WEEK. WENT WITH THE MORE CONSERVATIVE ECMWF FOR MUCH OF THE FORECAST...THOUGH THE MODELS ARE IN DECENT AGREEMENT THROUGH DAY 5. BEYOND THAT...WAS VERY CONSERVATIVE IN PUTTING TOO MUCH WEATHER IN...WHICH CORRESPONDED TO THE ECMWF...WHEN THERE IS A MASSIVE PARTING OF SOLUTIONS IN THE EXTENDED. SHORT TERM...TONIGHT THROUGH SUNDAY... THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS THE STORMS FIRE ALONG THE OUTFLOW BOUNDARY MAKING ITS WAY SWD THROUGH THE CWA. WINDS AND HAIL ARE THE MAIN THREAT...BUT THE STORMS WILL BE FIRING OFF OF DESTABILIZED AIR FROM DIURNAL HEATING. BTWN THE FORWARD MOTION AND THE WARM AIR... STORMS SHOULD BE SOUTH OF INTERSTATE 72 BY MIDNIGHT. INCREASED THE WIND GUSTS A BIT BEHIND THE SYSTEM AS TODAYS CONVECTION HAS BEEN LEAVING SOME TIGHT GRADIENT WINDS WITH THE RESULTING WAKE LOW. FRONT MOVES THROUGH IN THE OVERNIGHT AND EARLY MORNING HOURS...THOUGH THE TEMPERATURES FOR SATURDAY WILL NOT BE COLD. HIGHS INTO THE LOWER 80S. TIME HEIGHTS HAVE VERY NARROW RIBBON OF RH IN THE LOW LEVELS. OTHERWISE...A RATHER DRY COLUMN SHOULD WARM QUICKLY AND HELP MIX OUT. AS A RESULT...WENT A LITTLE LIGHT ON THE CLOUDS FOR THE FORECAST. SATURDAY AND SUNDAY DRY AND RATHER WARM. LONG TERM...MONDAY THROUGH FRIDAY... A BIT OF A DIFFERENCE BETWEEN THE MODELS IN THE ONSET OF MONDAY. THE ECMWF ACTUALLY MAINTAINS TWO DIFFERENT SYSTEMS COLLIDING...WAA SHOWERS OUT OF THE SOUTH...AND A WAVE MOVING IN FROM THE WEST...AND IS SOMEWHAT SLOWER TO MERGE THEM...WITH THE NORTHERN WAVE HITTING FIRST. FOR PERSISTENCE SAKE...AM GOING WITH THE ECMWF. CHANCES INCREASING MONDAY NIGHT...AND CONTINUING FOR TUESDAY AND TUESDAY NIGHT AS WAA CONTINUES OVER THE AREA. DRYING OUT WEDNESDAY. AT THIS POINT KEEPING THURSDAY AND FRIDAY DRY AS GFS IS A COMPLETELY DIFFERENT PATTERN THIS FAR OUT...AND THE ECMWF IS HINTING AT AN ATTEMPT AT A PATTERN CHANGE...GOING INTO A FAR MORE AMPLIFIED FLOW. && .AVIATION... ISSUED 637 PM CDT FRI MAY 30 2008 SEVERE WEATHER IN CWA AT THE MOMENT. WILL BE BRIEF. SUPERCELL THUNDERSTORMS FIRING ALONG OLD BOUNDARY FROM LAST NIGHTS CONVECTION. ROTATING THUNDERSTORMS ARE PRODUCING WINDS IN EXCESS OF 50 KTS... AND LARGE HAIL. THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE EVENING...BUT SHOULD EVENTUALLY TRANSITION TO THE SOUTH. LIFR CONDITIONS WITH... SCATTERING OUT BEHIND THE FRONT AFTER MIDNIGHT. EVENTUALLY GOING TO VFR CONDITIONS BTWN 08Z AND 12Z. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 3:01 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT FRI MAY 30 2008 ILZ037-038-041>057-061>063-066-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE- PIATT-SANGAMON-SCOTT-SHELBY-TAZEWELL-VERMILION- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS WILL CONTINUE FROM NORTHERN MISSOURI THROUGH CENTRAL ILLINOIS THIS AFTERNOON. THE PRIMARY TORNADO THREAT WILL BE IN THE AREA FROM WINCHESTER THROUGH SPRINGFIELD AND LINCOLN TO THE BLOOMINGTON AND CHAMPAIGN AREAS FROM 4 PM TO 8 PM. OTHER AREAS WILL LIKELY SEE STORMS WITH LARGE HAIL...DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO. ALL OF THE SEVERE WEATHER SHOULD MOVE EAST AND SOUTHEAST OF THE AREA AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. ILZ067-068-071>073-311100- CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS OVER CENTRAL ILLINOIS WILL BECOME SEVERE AND MOVE INTO SOUTHEASTERN ILLINOIS EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE BEFORE SUNSET. THE SEVERE WEATHER THREAT SHOULD MOVE PAST THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. ILZ027>031-036-040-311100- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. AN ISOLATED SEVERE STORM MAY PRODUCE LARGE HAIL THROUGH EARLY EVENING...WITH THE HIGHER SEVERE WEATHER THREAT BEING JUST TO THE SOUTHEAST OF THE AREA. THE OVERALL CHANCES FOR SEVERE THUNDERSTORMS WILL END TOWARD SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
In the hours before
Local storm report, May 30, 7:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW DIVERNON 39.58N 89.67W
05/30/2008 E2.50 INCH SANGAMON IL TRAINED SPOTTER
REPORT RECEIVED FROM NWS DAVENPORT
&&
SMITHLocal storm report, May 30, 7:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 NE CHATHAM 39.69N 89.67W
05/30/2008 M1.50 INCH SANGAMON IL EMERGENCY MNGR
&&
SMITHLocal storm report, May 30, 7:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
753 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL PAWNEE 39.59N 89.58W
05/30/2008 E1.75 INCH SANGAMON IL FIRE DEPT/RESCUE
&&
SMITHLocal storm report, May 30, 8:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL BOODY 39.77N 89.06W
05/30/2008 E0.75 INCH MACON IL MESONET
TREE UPROOTED AND SOME LARGE LIMBS DOWN.
&&
SMITHLocal storm report, May 30, 8:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
804 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD TAYLORVILLE 39.52N 89.26W
05/30/2008 CHRISTIAN IL LAW ENFORCEMENT
NEAR ROUTE 29 AND ROUTE 104
&&
SMITHLocal storm report, May 30, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FUNNEL CLOUD 1 S TAYLORVILLE 39.51N 89.26W
05/30/2008 CHRISTIAN IL FIRE DEPT/RESCUE
FUNNEL CLOUD REPORTED IN HEWITTSVILLE
&&
SMITHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.3 hours before the tornado, 91 km from the path. May 31, 2008.
- Mixed-layer CAPE
- 1830 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 719 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Lincoln, IL (KILX), 12:00Z
10.7 hours after it, 91 km from the path. May 31, 2008.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 440 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the touchdown began at 01:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:06 UTC | TSTM WND GST 68 | Springfield | Sangamon, IL | MEASURED AT THE SPI ASOS |
| 23:13 UTC | TORNADO | Springfield | Sangamon, IL | TORNADO REPORTED AT 5TH AND CEDAR IN SPRINGFIELD. FROM EMERGENCY MANAGER. |
| 23:16 UTC | FUNNEL CLOUD | Springfield | Sangamon, IL | |
| 23:25 UTC | HAIL 0.25 | Springfield | Sangamon, IL | AT INTERSECTION OF 19TH AND SANGAMON. |
| 23:25 UTC | TORNADO | Springfield | Sangamon, IL | REPORTED AT I-72 AND EXIT 104...CLEARWATER EXIT. |
| 23:26 UTC | HAIL 1 | Springfield | Sangamon, IL | |
| 23:27 UTC | HAIL 1.75 | Springfield | Sangamon, IL | INTERSECTION OF CLEAR LAKE AND INTERSTATE 55. |
| 23:28 UTC | HAIL 0.88 | Springfield | Sangamon, IL | NICKEL SIZE HAIL AT INTERSECTION OF SANGAMON AND DIRKSEN. ESTIMATED WIND GUST WITH THUNDERSTORM AT 60 MPH. |
| 23:29 UTC | TSTM WND GST 0 | 1 Sw Cantrall | Sangamon, IL | |
| 23:29 UTC | TSTM WND GST 60 | 1 Sw Cantrall | Sangamon, IL | |
| 23:33 UTC | HAIL 1.75 | 2 E Mechanicsburg | Sangamon, IL | |
| 23:42 UTC | HAIL 0.75 | Mount Auburn | Christian, IL | |
| 00:16 UTC | HAIL 0.75 | New Berlin | Sangamon, IL | |
| 00:18 UTC | TORNADO | 1 Sw Waverly | Morgan, IL | DAMAGE TO 3 HOUSES...SEVERAL OUTBUILDINGS AND GRAIN BINS. TREES UPROOTED. |
| 00:19 UTC | HAIL 0.75 | Boody | Macon, IL | TREE UPROOTED AND SOME LARGE LIMBS DOWN. |
| 00:20 UTC | HAIL 3 | 3 S New Berlin | Sangamon, IL | 3.25 INCH HAIL |
| 00:20 UTC | TORNADO | 8 Wsw Auburn | Sangamon, IL | DAMAGE TO HOUSE...POLE BARN AND TREES |
| 00:20 UTC | TORNADO | Waverly | Morgan, IL | TORNADO AT HIGHWAY 104...EAST OF WAVERLY...JUST WEST OF SANGAMON COUNTY LINE. |
| 00:28 UTC | HAIL 0.75 | 1 N Waverly | Morgan, IL | |
| 00:34 UTC | HAIL 1.75 | Pawnee | Sangamon, IL | |
| 00:36 UTC | HAIL 0.88 | Chatham | Sangamon, IL | |
| 00:38 UTC | HAIL 1.75 | Chatham | Sangamon, IL | |
| 00:38 UTC | TORNADO | 4 W Auburn | Sangamon, IL | |
| 00:40 UTC | HAIL 2.5 | 1 Nw Divernon | Sangamon, IL | REPORT RECEIVED FROM NWS DAVENPORT |
| 00:45 UTC | HAIL 1.5 | 2 Ne Chatham | Sangamon, IL | |
| 00:55 UTC | FUNNEL CLOUD | Taylorville | Christian, IL | NEAR ROUTE 29 AND ROUTE 104 |
| 01:01 UTC | FUNNEL CLOUD | 1 S Taylorville | Christian, IL | FUNNEL CLOUD REPORTED IN HEWITTSVILLE |
| 01:15 UTC | TSTM WND GST 0 | 3 N Taylorville | Christian, IL | 60 MPH WINDS WITH POWER OUTAGE...DIME SIZE HAIL. |
| 01:15 UTC | TSTM WND GST 60 | 3 N Taylorville | Christian, IL | 60 MPH WINDS WITH POWER OUTAGE...DIME SIZE HAIL. |
| 01:20 UTC | TORNADO | 1 S Taylorville | Christian, IL | TORNADO AT CHEROKEE STREET AND ROUTE 48...DUE SOUTH OF TAYLORVILLE. |
| 01:30 UTC | FLASH FLOOD | Taylorville | Christian, IL | 4 TO 6 INCHES OF WATER OVER ROADS. |
| 01:40 UTC | TORNADO | 3 Ne Westervelt | Shelby, IL | |
| 01:44 UTC | FLASH FLOOD | Taylorville | Christian, IL | 1.40 INCHES OF RAIN IN THE PAST 45 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 30, 2008
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 4:13 AM CDT | EF1 | Clarke, IA | 9.1 | 150 | $50,000 | ||
| May 30 | 4:51 AM CDT | EF1 | Warren, IA | 7.2 | 125 | $80,000 | ||
| May 30 | 5:07 AM CDT | EF2 | Marion, IA | 19.2 | 900 | 10 | $825,000 | |
| May 30 | 3:37 PM CDT | EF0 | Stevens, MN | 0.1 | 20 | |||
| May 30 | 4:25 PM CDT | EF1 | Pike, IL | 1.4 | 50 | $5,000 | ||
| May 30 | 5:10 PM CDT | EF1 | Lewis, MO | 3.4 | 70 | $10,000 | ||
| May 30 | 5:14 PM CDT | EF0 | Ralls, MO | 3.3 | 50 | $30,000 | ||
| May 30 | 6:15 PM EDT | EF1 | Wabash, IN | 0.2 | 50 | $100,000 | ||
| May 30 | 6:22 PM EDT | EF0 | Wabash, IN | 0.1 | 25 | $40,000 | ||
| May 30 | 6:15 PM CDT | EF0 | Pike, IL | 3.9 | 40 | |||
| May 30 | 7:30 PM EDT | EF0 | Carroll, IN | 0.1 | 30 | |||
| May 30 | 7:17 PM CDT | EF1 | Morgan, IL | 4.8 | 100 | $192,000 | ||
| May 30 | 8:33 PM CDT | EF0 | Shelby, IL | 1.1 | 30 | |||
| May 30 | 10:27 PM EDT | EF2 | Marion, IN | 7.1 | 150 | 18 | $29 million | |
| May 30 | 10:35 PM EDT | EF1 | Hancock, IN | 4.5 | 200 | $500,000 | ||
| May 30 | 10:57 PM CDT | EF0 | Adams, IN to OH | 0.3 | 25 | $61,000 | ||
| May 30 | 12:28 AM EDT | EF0 | Putnam, OH | 3.2 | 464 | $1.2 million | ||
| May 30 | 1:29 AM EDT | EF2 | Hancock, OH | 8.3 | 100 | 6 | $1.8 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.